Skip Navigation

larium + diamox

Travel Forums Central/South America & The Caribbean larium + diamox

Page
  • 1
  • 2

Last Post

1. Posted by Chi (Full Member 15 posts) 9y

Chi has indicated that this thread is about Peru

hi
i'll be spending 1 month in cusco and then travelling around peru - i don't really know where yet, and that's why i've started on Larium, just in case. but i don't really like the idea of taking larium though.
can someone who has travelled/lived in peru for a good period of time tell me if it's ok to skip the anti-malarial pills? esp since i'll be in cusco for the first month? – high altitude and all... just wondering if there are mosquitos up 3000 metres....

and since i'm already on larium, does anyone know if i can take diamox at the same time? will there be a bad reaction if i combine larium and diamox?
or should i give diamox a miss and just acclimatise? i'm flying in to cusco from lima.

any help on these questions would be greatly appreciated!
thanx!

2. Posted by Isadora (Moderator 13924 posts) 9y

Hi Chi!

I spoke with a pharmacologist at Duramed Pharmaceuticals. They are the comapny that manufactures Diamox in the US. There are no reported cases of drug interaction between Diamox and these anti-malarials: Mefloquine (Larium), Chloroquine, Doxycycline, Malarone or Primaquine.

The biggest problem with Larium is tendency to have bad dreams. In more severe reactions, some have suffered psychotic episodes, but those are infrequent. The CDC recommends any of the other (above) listed anti-malarials for Peru, with the exception of Chloroquine. I recommend speaking to your doctor about switching to either doxycycline or Malarone. Malarone will be more expensive as it is newer and a combination drug. I would not recommend going (anti-malarial) drug free. If you do encounter mosquiotoes and have not used an insect spray (50% DEET), you really will be taking some chances with your health.

Here is the CDC page for Tropical South America - scroll down to the malaria section and Peru is listed:
CDC Recommendations for Peru

Apologies - I typed "...switching to chloroquine or Malarone..." I meant doxycycline or Malarone - I have corrected the text above.

[ Edit: Fixed text ]

3. Posted by gallegos (Full Member 72 posts) 9y

Hello there:
I suggest to skip the anti-malarial and the diamox. Why? You will have plenty of time to acclimatize in Cusco, so let your body do the work, rather than the drugs.

Regarding Malaria, it is no risk of getting Malaria in Cusco and surroundings. Only deep into the Amazon rainforest is a chance to get it, but if you are not planning to go that far, you don't need it.

Save the money and the sider-effects.
For more info on Peru, visit the following websites:
www.indiana-expedition.com
www.andeantravelweb.com
www.peru.org

Best regards,
Ivan

4. Posted by igetlost (Full Member 89 posts) 9y

i agree with ivan...
2 to three days acclimatising and you'll be fine.
as for anti-mal i am not a big fan and dont personally use but gun to head id go with Doxycycline(little side affects).
i dont have any malarial symptoms now but...........incubation is a bitch...
j

5. Posted by Chi (Full Member 15 posts) 9y

thanx so much guys for the much needed info!
i've been feeling quite ill after taking 2 doses of larium (in 2 days). went to the A&E tonight and the attending doc said to stop taking them and that i shouldn't try any other substitutes since the compound of these drugs are similar? i'm not sure if he knows what he's talking about 'cos so far, i've been hitting walls regarding prophylaxis for malaria and altitude sickness. but i will stop taking larium and any other forms of anti-malaria pills anyway.
he did say malaria is usually treat-able.

  • touchwood*

and as for diamox, yeah, think i'll just go to cusco and see how i feel. not a big fan of prophylaxis now that i've experienced the side effects of larium.

thanx again :)

6. Posted by Isadora (Moderator 13924 posts) 9y

Quoting chi

thanx so much guys for the much needed info!
i've been feeling quite ill after taking 2 doses of larium (in 2 days). went to the A&E tonight and the attending doc said to stop taking them and that i shouldn't try any other substitutes since the compound of these drugs are similar? i'm not sure if he knows what he's talking about 'cos so far, i've been hitting walls regarding prophylaxis for malaria and altitude sickness. but i will stop taking larium and any other forms of anti-malaria pills anyway.
he did say malaria is usually treat-able.

  • touchwood*

and as for diamox, yeah, think i'll just go to cusco and see how i feel. not a big fan of prophylaxis now that i've experienced the side effects of larium.

thanx again :)

The doctor is correct about the anti-malarial drugs being very similar. Mefloquine (Larium), chloroquine, primaquine and atovaquone (one of the compounds in Malrone) are all in the same family of drugs as quinine - the original anti-malarial treatment. (Quinine is the added ingredient in tonic water - the second part of a well made gin & tonic cocktail.) Some people are quite sensitive to quinine-like compounds, suffering headaches, nausea and (without the help of the gin) disorientation. If you are having a reaction to one of the anti-malarial drugs, you will probably react similarly to the others.

The only drug that does not fall into the quinine catagory is doxycycline, which is also used as an antibiotic. (It belongs in the tetracycline family of drugs.)

Malaria is a treatable disease - actually it is a parasitic infection. Be aware, the treatments for malaria are the same drugs that you use for prophylaxis. You will just be under a physician's care at that point and have other medications available to relieve the reactions to the treatment.

Malaria Treatment

The most common side effects for Diamox are dizziness or lightheadedness during the first few days of treatment. Tingling in the hands and feet have also been reported. If you decide to take the medication, taking it with food or milk will help with absorbtion and keeping side effects to a minimum.

7. Posted by igetlost (Full Member 89 posts) 9y

ironically the symptom of diamox are virtually the same as the mild altitude sickness you will feel as you arrive!!!!!!

8. Posted by Chi (Full Member 15 posts) 9y

hey isadora
thanx so much for the xtra info!

one of my fave drinks is gin & tonic... and i can take tonic on its own too... so maybe it isn't the quinine i'm reacting to?
hmm... but that said, i have actually had 3 experiences 2 years ago where i felt really light-headed and once, fainted after having drinks (gin & tonic) and also chewing on fisherman's friend. i´m not sure if it´s coincidental, but i´ve stopped ingesting fisherman´s friend after alcohol now and so far, no more problems.

but reading your post has made me more aware of quinine. thanx!
:)

9. Posted by Chi (Full Member 15 posts) 9y

haha.. yeah, had a good laugh with the pharmacist at home about the side effects of diamox and altitude sickness. well, i did bring some with me but i don´t think i´m gonna eat any...
i´m still feeling a li´l woozy from the lariam. it´s been 2-3 days now after my 2nd pill.
:)

10. Posted by 16178 (Budding Member 8 posts) 8y

go to www.cdc.gov

according to the CDC, cusco and lima are not in the malaria zone, so you do not need to take malaria prophylaxis.

another piece of advice, take malarone instead of lariam. lariam makes you psycho.